Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Austin/San Antonio, TX

April 22, 2020Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 22, 2020, 10:26 AM CDT for Travis County, Williamson County, Texas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 10:26 AM CDT (15:26 UTC)
Expired
Apr 22, 2020, 11:15 AM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 31 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:26 AM CDTHAIL 0.881 Se Mansfield Dam, TX
Apr 22, 10:34 AM CDTHAIL 0.752 Se Anderson Mill, TXREPORT FROM MPING: DIME (0.75 IN.).
Apr 22, 10:35 AM CDTHAIL 11 Nnw Jollyville, TX
Apr 22, 10:43 AM CDTHAIL 0.251 Nw Wells Branch, TXPEA SIZE HAIL IN WELLS BRANCH. HAIL LASTED FOUR MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KEWX 221526
SVREWX
TXC453-491-221630-
/O.NEW.KEWX.SV.W.0071.200422T1526Z-200422T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1026 AM CDT Wed Apr 22 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Williamson County in south central Texas...
  Central Travis County in south central Texas...

* Until 1130 AM CDT.

* At 1026 AM CDT, a severe thunderstorm was located over Mansfield
  Dam, or 8 miles southwest of Anderson Mill, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Austin, Round Rock, Cedar Park, Pflugerville, Taylor, Elgin,
  Anderson Mill, Windemere, Hutto, Lakeway, Manor, Lago Vista, Bee
  Cave, West Lake Hills, Hudson Bend, The Hills, Rollingwood, Thrall,
  Barton Creek and Coupland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3071 9726 3046 9716 3045 9717 3040 9733
      3042 9737 3034 9742 3022 9798 3034 9806
      3051 9787
TIME...MOT...LOC 1526Z 249DEG 43KT 3036 9790 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMPSHIRE
3 follow-up statements
761 
WWUS54 KEWX 221539
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1039 AM CDT Wed Apr 22 2020

TXC453-491-221630-
/O.CON.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1039 AM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHEASTERN WILLIAMSON AND CENTRAL TRAVIS COUNTIES...

At 1038 AM CDT, a severe thunderstorm was located near Anderson Mill,
and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. Quarter sized hail observed.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Taylor, Elgin, Anderson
Mill, Windemere, Hutto, Manor, West Lake Hills, Thrall, Coupland,
Barton Creek, Volente, Laneport, Wells Branch, Waterloo, Sandoval and
Rices Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3071 9726 3046 9716 3045 9717 3040 9733
      3042 9737 3034 9742 3027 9786 3045 9791
      3051 9787
TIME...MOT...LOC 1538Z 249DEG 43KT 3041 9776 

HAIL...1.00IN
WIND...60MPH
 
$$

YB
197 
WWUS54 KEWX 221554
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1054 AM CDT Wed Apr 22 2020

TXC453-491-221630-
/O.CON.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1054 AM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHEASTERN WILLIAMSON AND NORTHEASTERN TRAVIS COUNTIES...

At 1053 AM CDT, a severe thunderstorm was located over Pflugerville,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. Quarter sized hail observed.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Windemere, Hutto,
Manor, Thrall, Coupland, Rices Crossing, Laneport, Hoxie,
Beyarsville, Wells Branch, Waterloo, Hare, Noack, Sandoval and Brushy
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3046 9716 3045 9717 3040 9733 3042 9737
      3034 9742 3033 9769 3052 9774 3057 9768
      3059 9764 3071 9726
TIME...MOT...LOC 1553Z 249DEG 43KT 3047 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

YB
691 
WWUS54 KEWX 221615
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1115 AM CDT Wed Apr 22 2020

TXC453-491-221624-
/O.CAN.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1115 AM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

LAT...LON 3046 9716 3045 9717 3040 9733 3042 9737
      3034 9742 3033 9769 3052 9774 3057 9768
      3059 9764 3071 9726
TIME...MOT...LOC 1612Z 249DEG 43KT 3056 9730 

$$

YB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:59 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 22, 8:59 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
859 AM CDT Wed Apr 22 2020

.UPDATE...
Patchy fog looks like it last a little longer this morning. We have
updated the forecast to reflect this. Otherwise, we have only
adjusted the hourly grids to account of observational trends. The new
SPC day one outlook left the risk areas as they were. A line of
convection is trying to form around Junction, but it's trending
downward. The 12Z sounding from DRT has a stout cap and we may need
more heating for storms to be sustained. We continue the waiting
game.

&&

.PREV DISCUSSION... /ISSUED 606 AM CDT Wed Apr 22 2020/

AVIATION...
At KAUS/KSAT/KSSF, LIFR CIGs with intermittent restrictions of VSBY
due to SHRA will continue this morning to midday. KAUS has the best
chances for TSRA and will maintain TEMPO TSRA 16Z-20Z only for that
site. CIGs rise to MVFR midday, then VFR mid afternoon with VFR skies
prevailing tonight into Thursday. Southerly winds 7 to 12 KTs shift
to northerly late tonight as a front moves across the sites.

At KDRT, MVFR CIGs become VFR late this morning through tonight.
Southeasterly winds 7 to 12 KTs shift to northwesterly 12 to 17 KTs
with gusts to 25 KTs late this morning, then decrease to 5 to 10 KTs
tonight.

PREV DISCUSSION... /ISSUED 349 AM CDT Wed Apr 22 2020/

SHORT TERM (Today through Thursday)...
A potentially convectively active day is expected for South Central
Texas today as an upper level trough moves over the Central and
Southern Plains. A dryline drifts east into parts of the Rio Grande
Valley and Edwards Plateau later this morning and across the Hill
Country and southern parts of the Rio Grande Plains this afternoon to
approach I-35. Upward forcing of the moist airmass ahead of the
dryline leads to showers over the Edwards Plateau and Hill Country
early this morning as heating kicks in after sunrise. With further
heating as the airmass becomes unstable, thunderstorms develop by mid
morning. The showers and thunderstorms gradually shift east across
the I-35 corridor midday into early to mid afternoon, then to the US
Highway 77 corridor late afternoon. Forecast soundings show moderate
instability, strong deep layer shear, and steep mid level lapse
rates. As a result, isolated to scattered strong to severe storms are
possible. The most favorable convective parameters for strong to
severe storms are east of a Burnet to Austin to Schulenburg line
where SPC has a slight risk. Further to the west to a Llano to
Universal City to Cuero line, strong to severe storms will be more
isolated where SPC has a marginal risk. The main threats are large
hail and damaging winds, however, cannot rule out a tornado or two.
There is a potential for very large hail greater than 2 inches in the
slight risk area. With storm movement being rather fast, rainfall
totals should top out under an inch. Upward forcing lifts to the
northeast late this afternoon with showers and thunderstorms ending
by early evening as the dryline stalls west of I-35. A mid level
impulse moving under the base of the trough combined with a weak
front moving across our area tonight would provide some forcing for
showers. However, the airmass dries with only a sprinkle or two
possible. No cold advection in the wake of the front maintains the
above to well above temperatures of today into Thursday as surface
high pressure drifts across our area.

LONG TERM (Thursday Night through Tuesday)...
Thursday night through Tuesday begins a long period of NW or WNW flow
aloft over TX. In the month of April, this is typically a dry
pattern, whereas later in the warm season, the deeper layer of the
troposphere in such an pattern would hold more moisture and be more
unstable.

Return flow begins almost immediately for Thursday night as weak
perturbations in the broad NW flow aloft redevelop a surface low
over NW TX. As the shortwave crosses Oklahoma, the surface low passes
well to the north of the forecast area, or along the Red River
valley. Thus a light south wind in the morning shifts to a light WNW
wind in the afternoon, and into a N wind Friday night. Thus another
well above normal high temperature day is expected for Friday and
near 100 degree temps are forecast for areas SE of Eagle Pass. The
surface winds manage to remain out of the N to NE Saturday, leading
to near normal temps. By Sunday afternoon the winds return to the
south and the return flow pattern over the higher terrain in our NW
counties may need to be monitored for elevated fire weather
conditions. Higher winds and higher humidities are expected Monday,
and perhaps increasing clouds will keep the daytime temperature
trends relatively flat for the period Saturday through Monday.

Monday night a shortwave is shown to be moving in the WNW flow aloft
across N TX. The 00Z runs of the GFS/ECM are running with some
convection over the area, while the blended guidances are lagging.
In this case, will defer to the blended guidance for the drier
climatology reasons mentioned earlier. Using the blended guidance
winds, the shortwave has a slight effect in lowering the onshore
winds for Tuesday, and leading to another unseasonably warm day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  87  62  91 /  90  -    0   0   0
Austin Bergstrom Intl Airport  83  63  87  61  90 /  90  -    0   0   0
New Braunfels Muni Airport     85  63  87  61  93 /  80   0   0   0   0
Burnet Muni Airport            83  57  84  61  89 /  80   0   0   0   0
Del Rio Intl Airport           97  62  95  64  98 /  10   0   0   0   0
Georgetown Muni Airport        83  59  84  61  89 /  90  -    0   0   0
Hondo Muni Airport             90  62  92  61  95 /  60   0   0   0   0
San Marcos Muni Airport        84  62  87  61  91 /  80  -    0   0   0
La Grange - Fayette Regional   82  65  85  61  91 /  50  10   0   0   0
San Antonio Intl Airport       86  65  89  63  92 /  80   0   0   0   0
Stinson Muni Airport           88  67  89  63  93 /  60   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...YB
Decision Support...Hampshire
Hazardous weather outlook, Apr 22, 4:00 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Wed Apr 22 2020

TXZ171>173-183>194-202>209-217>225-228-230900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

From late this morning through this afternoon, there is a Slight
Risk of severe storms east of a Burnet to Austin to Schulenburg
line. Outside of the Slight Risk area, there is a Marginal Risk of
severe storms east of a Llano to Universal City to Cuero line.
Large hail and damaging winds are the main threats, although a
tornado or two cannot be ruled out.

This afternoon, elevated to near critical fire weather conditions
are expected across Val Verde county for humidities of 10 to 15
percent and westerly winds of 15 to 20 mph with gusts up to 30
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

In the hours before

Special weather statement, Apr 22, 10:24 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1024 AM CDT Wed Apr 22 2020

TXZ192-221615-
Travis TX-
1024 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 1115
AM CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield Dam, or 8 miles southwest of Anderson Mill, moving
northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Windemere, Anderson
Mill, Lakeway, Lago Vista, Bee Cave, West Lake Hills, Hudson Bend,
The Hills, Barton Creek, Mansfield Dam, Jonestown, Briarcliff, Point
Venture, Volente, Wells Branch and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 9785 3043 9778 3043 9776 3045 9774
      3046 9769 3048 9768 3048 9764 3050 9760
      3049 9756 3048 9755 3049 9751 3046 9745
      3024 9795 3040 9806 3051 9786
TIME...MOT...LOC 1523Z 240DEG 49KT 3037 9792

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:24 AM CDTSpecial Weather StatementEWXTravis51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.